Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 27, NWS Tucson, AZ

July 1, 2006Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 1, 2006, 5:01 PM MST for Pima County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2006, 5:01 PM MST (00:01 UTC)
Expired
Jul 1, 2006, 5:30 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 55 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.0 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2901 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 020001
SVRTWC
AZC019-020030-
/O.NEW.KTWC.SV.W.0027.060702T0001Z-060702T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
501 PM MST SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF TUCSON

* UNTIL 530 PM MST

* AT 454 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF DOWNTOWN TUCSON...AND MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3225 11085 3242 11091 3237 11114 3220 11106

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 020015
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
510 PM MST SAT JUL 1 2006

AZC019-020030-
/O.CON.KTWC.SV.W.0027.000000T0000Z-060702T0030Z/
PIMA AZ-
510 PM MST SAT JUL 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST 
FOR NORTHEASTERN PIMA COUNTY...WHICH INCLUDES TUCSON.

AT 510 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE CORE OF THE STORM WAS 
LOCATED JUST WEST OF ORACLE ROAD AND RIVER ROAD IN TUCSON...MOVING 
SOUTHWEST AT 10 MPH.

REMEMBER...A FLASH FLOOD WARNING IS ALSO IN EFFECT FOR THIS STORM 
AND ONE IMPACTING MARANA NEAR INTERSTATE 10 AND WEST. 

LAT...LON 3225 11085 3242 11091 3237 11114 3220 11106

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 020037
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
530 PM MST SAT JUL 1 2006

AZC019-020040-
/O.EXP.KTWC.SV.W.0027.000000T0000Z-060702T0030Z/
PIMA AZ-
530 PM MST SAT JUL 1 2006

...THE SEVERE THUNDERSTORM WARNING EXPIRED AT 530 PM MST...FOR 
NORTHEASTERN PIMA COUNTY...INCLUDING TUCSON...

THE STORM THAT PROMPTED A SEVERE THUNDERSTORM WARNING FOR PARTS OF 
TUCSON HAD DIMINISHED IN INTENSITY AND WAS NO LONGER CAPABLE OF 
PRODUCING HIGH WINDS AND LARGE HAIL. 

HOWEVER...THIS STORM AND SEVERAL OTHER THUNDERSTORMS PRODUCED 
VERY HEAVY RAINFALL ACROSS PARTS OF THE GREATER TUCSON AREA SINCE 4 
PM MST THIS AFTERNOON. HEAVY RAIN THAT FELL DURING THIS TIME MAY 
CONTINUE TO RUNOFF FOR THE NEXT HOUR. THUS...A FLASH FLOOD WARNING 
REMAINS IN EFFECT THROUGH 630 PM MST FOR PORTIONS OF NORTHEAST PIMA 
COUNTY. 

LAT...LON 3203 11332 3251 11332 3252 11045 3174 11046
      3173 11115 3154 11116 3154 11136 3144 11140

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:10 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 1, 2:10 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SAT JUL 1 2006

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
FOR A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO NEXT WEEK. DAYTIME TEMPERATURES WILL BE NEAR
SEASONAL NORMALS THROUGH THE PERIOD.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED MOSTLY LESS THAN 45
DBZ ECHOES MOVING WNWWD AROUND 10 KTS OVER FAR SRN PIMA/SANTA CRUZ/
COCHISE COUNTIES AT 2105Z. OTHER SCATTERED MOSTLY LESS THAN 40 DBZ
ECHOES WERE MOVING SWWD AROUND 5-10 KTS VICINITY WHITE MOUNTAINS.
THE REST OF SE AZ WAS VOID OF PRECIP ECHOES. 01/18Z NAM DEPICTED
MEASURABLE PRECIP ACROSS SANTA CRUZ/ERN PIMA/SE PINAL AND GRAHAM
COUNTIES THIS EVENING. WILL OPT FOR SCATTERED SHOWERS/THUNDERSTORMS
SIMILAR TO NAM DEPICTION THIS EVENING. WILL DEPICT LOWER POPS ACROSS
FAR WRN PIMA COUNTY AND ACROSS FAR ERN COCHISE COUNTY NEAR THE NM
BORDER. BELIEVE THAT ANY SHOWERS AND THUNDERSTORMS OF SIGNIFICANCE
WILL END AROUND OR JUST AFTER MIDNIGHT SIMILAR TO THE 01/18Z NAM
SOLUTION.

UPPER HIGH PROGGED TO REMAIN QUASI-STATIONARY NORTH OF THIS FORECAST
AREA...GENERALLY NEAR THE FOUR CORNERS REGION...INTO THE MIDDLE OF
THE UPCOMING WEEK. RESULTANT EASTERLY/SOUTHEASTERLY FLOW IN
COMBINATION WITH AMPLE MOISTURE AND DAYTIME HEATING WILL PRODUCE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING HOURS...THROUGH MUCH OF THIS FORECAST PERIOD.

01/12Z NAM DEPICTED POTENTIAL SIGNIFICANT MOISTURE SURGE SUN NIGHT
WHILE THE 01/12Z GFS WAS NOT QUITE SO ROBUST WITH THIS SCENARIO.
HOWEVER 01/12Z GFSX MOS POP FOR KTUS WAS 53 PERCENT FOR TUE. PER
COORD WITH WFO PSR WILL OPT FOR SCATTERED SHOWERS/THUNDERSTORMS
AREAWIDE MONDAY AFTERNOON/EVENING WITH EXPECTATION THAT MONDAY WILL
BE THE PROVERBIAL UP-DAY FOR PRECIP. OF COURSE...THIS SCENARIO IS
STILL SUBJECT TO REVISION...TUE COULD EASILY BE THE UP-DAY...AND MON
CLOUD DEBRIS/GUNK COULD PREVAIL INSTEAD OF WIDESPREAD PRECIP.

AT ANY RATE...GFS SHIFTS UPPER HIGH EWD BY THUR IN RESPONSE TO ERN
PACIFIC TROUGH AND MID-LEVEL FLOW BECOMES INCREASINGLY SWLY...OR AT
LEAST FROM A MODEL-PERSPECTIVE...BY FRI. FAIRLY MOIST 700-300 MB
LAYER STILL PROGGED VIA GFS DURING THE FRI-SAT PERIOD SUFFICIENT TO
MAINTAIN AT LEAST LOW-GRADE POPS.

DAYTIME MAX TEMPS THIS FORECAST PERIOD WILL BE NEAR SEASONAL NORMALS
FOR EARLY JULY. HOWEVER EXPECT ABOVE-NORMAL MIN TEMPS TO CONTINUE.

&&

.CLIMATE...THE 2006 MONSOON START DATE WAS JUNE 28. THE AVERAGE
DEWPOINT AT TUCSON INTERNATIONAL AIRPORT FINALLY BROKE THROUGH THE
54 DEGREE BARRIER WITH A VALUE OF 56 DEGREES ON JUNE 28. THE AVERAGE
DEWPOINT FOR JUNE 29 CONTINUED THIS UPWARD TREND...ENDING THE DAY AT
58 DEGREES. AND THE DAILY AVERAGE DEWPOINT FOR JUNE 30 WAS 57
DEGREES. THUS...THE OFFICIAL START FOR THE 2006 MONSOON SEASON HAS
BEEN DESIGNATED AS JUNE 28...THE FIRST OF THE THREE CONSECUTIVE DAYS
WITH AN AVERAGE DAILY DEWPOINT OF 54 DEGREES OR HIGHER. WHILE THIS
FALLS BEFORE THE STATISTICAL AVERAGE START DATE OF JULY 3...THIS
WILL BE THE 5TH TIME THE MONSOON SEASON HAS STARTED ON JUNE 28...
ALONG WITH 1956...1959...1966 AND 1976...MAKING JUNE 28 THE SECOND
DATE FAVORED BY CLIMATOLOGY. THE FIRST...OF COURSE...BEING THE
STATISTICAL AVERAGE OF JULY 3RD...WHICH CLAIMS 6 MONSOON START DATES
(2001/1998/1971/1968/1963/AND 1960).

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&

BF

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 1, 4:38 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
438 PM MST SAT JUL 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     5 WSW CATALINA          32.44N 110.97W
07/01/2006                   PIMA               AZ   TRAINED SPOTTER

            2 FOOT DIAMETER AND 40 FEET TALL TREE SNAPPED IN HALF

&&

GMOLLERE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:20 PM MSTFlash Flood WarningTWCPima23 hr
Jul 1, 5:54 PM MSTFlash Flood WarningTWCPima21 min
Jul 2, 12:32 PM MSTSevere Thunderstorm WarningTWCSanta Cruz43 min
Jul 2, 1:48 PM MSTSevere Thunderstorm WarningTWCSanta Cruz27 min
Jul 2, 2:24 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz51 min
Jul 2, 3:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 2, 3:57 PM MSTFlash Flood WarningTWCPima63 min
Jul 2, 3:59 PM MSTSevere Thunderstorm WarningTWCPima46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.